SEVERE IMMUNE-MEDIATED THROMBOCYTOPENIA AFTER INTRAVITREAL BEVACIZUMAB INJECTION

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose:

To report a case of severe immune-mediated thrombocytopenia after intravitreal bevacizumab administration.

Methods:

A 77-year-old man with right-sided macular degeneration received intravitreal bevacizumab. After his third treatment dose, he was hospitalized for symptomatic thrombocytopenia (platelet count of 3 k/μL) and underwent testing to determine the etiology.

Results:

Initial platelet counts on admission were 3 k/μL, down from 238 k/μL 3 months before. A peripheral smear, coagulation studies, and an abdominal CT were unremarkable. A bone marrow biopsy revealed hypercellular marrow with megakaryocytic hyperplasia. Serum antiplatelet antibody testing identified antibodies against glycoprotein IV and human leukocyte antigens. A total of 13 units of platelets were administered and resulted in no significant response. Treatment with rituximab, romiplostim, and human leukocyte antigen–matched platelets resulted in slow recovery and normalization of platelet counts.

Conclusion:

The case presented shows apparent severe immune-mediated thrombocytopenia after intravitreal bevacizumab administration.

Related Topics

    loading  Loading Related Articles